MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 9.5MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 9.5MM; BIT, SURGICAL
Catalog Number 72204045
Medical Device Problem Codes Break (1069); Material Deformation (2976); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/07/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a knee arthroscopy, the acufex retrograde drill's blade was not working correctly, no more details are available.No additional patient information is available.The procedure was successfully completed with a non-significant surgical delay using a smith and nephew back up device.No further complications were reported.The results of investigation revealed that the device´s outer shaft with depth markings was fractured away from the inner shaft and the distal end was deformed and totally crimped out; as well the actuator wire was attached to the grey slider, however the entire distal end is missing and it has biological debris.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
H6, medical device problem code updated.H3, h6: the reported device was received for evaluation.A visual inspection of the returned device found that it is not in its original packaging.The device has the outer shaft with depth markings fractured away from the inner shaft.The actuator wire is attached to the grey slider but the entire distal end of the device is missing.The distal end of the outer shaft is deformed and completely crimped shut.There is biological debris on the returned device.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause has been associated with unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, an impact event inconsistent with normal use, misuse or rough handling.No containment or corrective actions are recommended at this time.

Brand Name
RETROGRADE DRL 9.5MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18276023
Report Number1219602-2023-02375
Device Sequence Number6983544
Product Code GFG
UDI-Device Identifier00885554037746
UDI-Public00885554037746
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72204045
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/24/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/16/2023
Supplement Date Received by Manufacturer01/05/2024
Initial Report FDA Received Date12/06/2023
Supplement Report FDA Received Date01/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown